Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 142, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 29, 2011, 3:26 PM MDT for Carter County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2011, 3:26 PM MDT (21:26 UTC)
- Expired
- Jul 29, 2011, 4:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Carter County, MT
The radar
The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:54 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:24 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 29, 2:24 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
224 PM MDT FRI JUL 29 2011
.SHORT TERM...VALID FOR SAT AND SUN...
ISSUED AN EARLY FORECAST PACKAGE TO ADD A SEVERE THUNDERSTORM
WATCH FOR THE FOUR EASTERN ZONES. SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON/EVENING. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL DIMINISH LATE
TONIGHT. A DRY ZONAL FLOW WILL PREVAIL FOR SATURDAY. AN UPPER-
LEVEL RIDGE WILL BUILD OVER THE REGION ON SUNDAY. THIS WILL BE
THE WARMEST DAY OF THE FORECAST PERIOD. CHANCES FOR
AFTERNOON/EVENING THUNDERSTORMS WILL RETURN ON SUNDAY AS MID-
LEVEL MOISTURE TRANSPORT INCREASES ACROSS THE REGION. BRS
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
A SEASONAL LATE JULY TO EARLY AUGUST WEATHER PATTERN WILL BE OVER
THE AREA FOR THE EXTENDED FORECAST. MONSOON MOISTURE WILL RETURN
SUNDAY AND MONDAY. THIS COMBINED WITH SOUTHWEST FLOW AND
SHORTWAVE INFLUX WILL CREATE THE BEST CHANCE OF THUNDERSTORMS FOR
THIS TIME FRAME. SUNDAY WILL BE THE WARMEST DAY AHEAD OF A COLD
FRONT FOR SUNDAY NIGHT AND MONDAY. MONDAY WILL BE COOLER BEHIND
THE FRONT. THE FLOW WILL BE RELATIVELY ZONAL TUESDAY THROUGH THE
END OF THE NEXT WEEK. MOISTURE WILL NOT BE TREMENDOUS IN THIS
ZONAL FLOW FOR AS THE MONSOON WILL BE SUPPRESSED TO THE SOUTH BUT
ENOUGH WEAK ENERGY FLOATING THROUGH TO KEEP LOW POPS GOING.
TEMPERATURES SHOULD BE SEASONAL WITH RIDGING PUSHED SOUTH. TWH
&&
.AVIATION...
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE EASTERN PARTS OF THE
AREA. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND ALONG WITH TREMENDOUS LIGHTNING. THE CORRIDOR OF DEVELOPMENT
WILL BE EAST OF A KMLS TO K4BQ LINE. THE STORMS WILL MOVE OUT
THIS EVENING. THE REST OF THE AREA WILL BE MOSTLY CLEAR. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 058/092 061/096 064/091 063/090 061/089 059/090 059/088
10/U 12/T 23/T 33/T 33/T 22/T 22/T
LVM 050/092 054/093 056/088 054/088 051/085 049/086 049/084
01/U 22/T 23/T 33/T 33/T 22/T 22/T
HDN 059/094 061/098 065/094 062/093 060/092 058/093 058/091
10/U 12/T 23/T 33/T 33/T 22/T 22/T
MLS 063/091 064/097 069/092 065/091 063/090 061/091 061/089
21/U 12/T 22/T 22/T 22/T 23/T 32/T
4BQ 061/092 063/098 067/094 064/091 063/090 061/091 062/089
21/U 12/T 22/T 23/T 33/T 23/T 32/T
BHK 062/089 063/094 067/091 063/088 061/087 059/088 059/086
31/U 12/T 22/T 22/T 33/T 22/T 22/T
SHR 057/091 060/094 063/092 059/088 057/087 055/088 055/086
10/U 12/T 23/T 33/T 33/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 29, 2:10 PM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 210 PM MDT FRI JUL 29 2011 MTZ032-033-036-037-302015- CUSTER-FALLON-POWDER RIVER-CARTER- 210 PM MDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAR SOUTHEASTERN MONTANA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 29, 3:10 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT FRI JUL 29 2011
MTZ037-292215-
CARTER MT-
310 PM MDT FRI JUL 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 415
PM MDT...
AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF ALZADA...OR 43 MILES SOUTHEAST
OF BROADUS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
ALBION AROUND 355 PM MDT.
LAT...LON 4498 10441 4499 10472 4511 10489 4553 10457
4512 10402 4506 10404
TIME...MOT...LOC 2110Z 223DEG 23KT 4509 10469The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:10 PM MDT | Special Weather Statement | BYZ | Carter | 65 min |
| Jul 29, 5:01 PM MDT | Special Weather Statement | BYZ | Carter | 59 min |
| Jul 29, 5:39 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 49 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.